Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 

 

The set of idempotents
in the weakly almost periodic compactification
of the integers is not closed


Authors: B. Bordbar and J. Pym
Journal: Trans. Amer. Math. Soc. 352 (2000), 823-842
MSC (1991): Primary 43A60, 22A15; Secondary 22D05
Published electronically: July 20, 1999
MathSciNet review: 1491855
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This paper answers negatively the question of whether the sets of idempotents in the weakly almost periodic compactifications of $(\mathbb{N}, +)$ and $(\mathbb{Z} ,+)$ are closed.


References [Enhancements On Off] (What's this?)

  • 1. John F. Berglund, Problems about semitopological semigroups, Semigroup Forum 19 (1980), no. 4, 373–383. MR 569815, 10.1007/BF02572530
  • 2. B Bordbar, Weakly almost periodic functions on $\mathbb N$ with a negative base, J London Math Soc (to appear).
  • 3. B Bordbar and J Pym, The weakly almost periodic compactification of a direct sum of finite groups, Math Proc Cambridge Phil Soc 124 (1998), 421-449. CMP 98:16
  • 4. G. Brown and W. Moran, The idempotent semigroups of compact monothetic semigroups, Proc. Roy. Irish Acad. Sect. A 72 (1972), 17–33. MR 0304547
  • 5. Janusz J. Charatonik, Contractibility of curves, Matematiche (Catania) 46 (1991), no. 2, 559–592 (1993). MR 1216780
  • 6. K. de Leeuw and I. Glicksberg, Applications of almost periodic compactifications, Acta Math. 105 (1961), 63–97. MR 0131784
  • 7. Gerald A. Edgar, Measure, topology, and fractal geometry, Undergraduate Texts in Mathematics, Springer-Verlag, New York, 1990. MR 1065392
  • 8. Neil Hindman, The ideal structure of the space of 𝜅-uniform ultrafilters on a discrete semigroup, Rocky Mountain J. Math. 16 (1986), no. 4, 685–701. MR 871030, 10.1216/RMJ-1986-16-4-685
  • 9. N Hindman and D Strauss, Algebra in the Stone-\v{C}ech Compactification, de Gruyter, Berlin, 1998.
  • 10. Talin Papazyan, Oids, finite sums and the structure of the Stone-Čech compactification of a discrete semigroup, Semigroup Forum 42 (1991), no. 3, 265–277. MR 1092958, 10.1007/BF02573424
  • 11. John Pym, Semigroup structure in Stone-Čech compactifications, J. London Math. Soc. (2) 36 (1987), no. 3, 421–428. MR 918634, 10.1112/jlms/s2-36.3.421
  • 12. Wolfgang Ruppert, Compact semitopological semigroups: an intrinsic theory, Lecture Notes in Mathematics, vol. 1079, Springer-Verlag, Berlin, 1984. MR 762985
  • 13. W. A. F. Ruppert, Compact semitopological semigroups, The analytical and topological theory of semigroups, de Gruyter Exp. Math., vol. 1, de Gruyter, Berlin, 1990, pp. 133–170. MR 1072787
  • 14. W. A. F. Ruppert, On signed 𝑎-adic expansions and weakly almost periodic functions, Proc. London Math. Soc. (3) 63 (1991), no. 3, 620–656. MR 1127152, 10.1112/plms/s3-63.3.620
  • 15. T. T. West, Weakly compact monothetic semigroups of operators in Banach spaces., Proc. Roy. Irish Acad. Sect. A 67 (1968), 27–37 (1968). MR 0239467

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 43A60, 22A15, 22D05

Retrieve articles in all journals with MSC (1991): 43A60, 22A15, 22D05


Additional Information

B. Bordbar
Affiliation: Department of Pure Mathematics, University of Sheffield, Sheffield S3 7RH, England
Email: j.pym@sheffield.ac.uk

J. Pym
Affiliation: Department of Pure Mathematics, University of Sheffield, Sheffield S3 7RH, England

DOI: http://dx.doi.org/10.1090/S0002-9947-99-02273-4
Keywords: weakly almost periodic, semigroup compactification, idempotent
Received by editor(s): June 16, 1997
Published electronically: July 20, 1999
Article copyright: © Copyright 1999 American Mathematical Society